Format

Send to

Choose Destination
Curr Drug Saf. 2010 Jan;5(1):97-104.

QT alterations in psychopharmacology: proven candidates and suspects.

Author information

1
Department of Internal Medicine, CEMIC, Buenos Aires, Argentina. palvarez@cemic.edu.ar

Abstract

Psychotropics are among the most common causes of drug induced acquired long QT syndrome. Blockage of Human ether-a-go-go-related gene (HERG) potassium channel by psychoactive drugs appears to be related to this adverse effect. Antipsychotics such as haloperidol, thioridazine, sertindole, pimozide, risperidone, ziprasidone, quetiapine, olanzapine and antidepressants such as amitriptyline, imipramine, doxepin, trazadone, fluoxetine depress the delayed rectifier potassium current (IKr) in a dose dependent manner in experimental models. The frequency of QTc prolongation (more than 456 ms) in psychiatric patients is estimated to be 8%. Age over 65 years, tricyclic antidepressants (TCA), thioridazine, droperidol, olanzapine, and higher antipsychotic doses were predictors of significant QTc prolongation. In large epidemiological controlled studies a dose dependent increased risk of sudden death has been identified in current users of antipsychotics (conventional and atypical) and of TCA. Thioridazine and haloperidol shared a similar relative risk of SCD. Lower doses of risperidone had a higher relative risk than haloperidol for cardiac arrest and ventricular arrhythmia. No increased risk was identified in current users of selective serotonin reuptake inhibitors (SSRI). Cases of TdP have been reported with thioridazine, haloperidol, ziprazidone, olanzapine and TCA. Evidence of QTc prolongation with sertindole is significant and this drug has not been approved by the Food and Drugs Administration (FDA). A large trial is ongoing to evaluate the cardiac risk profile of ziprazidone and olanzapine. Selective serotonin reuptake inhibitors have been associated with QTc prolongation but no cases of TdP have been reported with the use of these agents. There are no reported cases of lithium induced TdP. Risk factors for drug induced LQT syndrome and TdP include: female gender, concomitant cardiovascular disease, substance abuse, drug interactions, bradychardia, electrolyte disorders, anorexia nervosa, and congenital Long QT syndrome. Careful selection of the psychotropic and identification of patient's risk factors for QTc prolongation is applicable in current clinical practice.

PMID:
20210726
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Bentham Science Publishers Ltd.
Loading ...
Support Center